Skip to Main Content

Case history

image A 33-year-old man with newly diagnosed, aggressive non-Hodgkin’s lymphoma was admitted to receive his first cycle of chemotherapy. He had no significant medical history and took no prescribed medicines. His father had glucose-6-phosphate dehydrogenase deficiency (G6PDD).

How may the risk of tumour lysis syndrome (TLS) be gauged?

What prophylactic therapies are available and which should he receive?

What are the complications of TLS and how should they be managed?

How may the risk of TLS be gauged?

TLS is a potentially lethal clinico-pathological syndrome caused by rapid lysis of malignant cells. The consequent metabolic derangements of hyperuricaemia, hyperkalaemia, hyperphosphataemia, hypocalcaemia and uraemia give rise to a spectrum of symptoms including lethargy, nausea, vomiting, fluid overload, cardiac arrhythmias, muscle cramps, tetany, seizures, syncope and sudden death. TLS may be present prior to treatment, owing to high cell turnover, but more usually occurs 12–72 h after initiation of therapy.

Factors influencing the risk of TLS may be grouped into disease, patient and treatment factors. Table 2.1 gives a guide to risk assessment for some more common situations in adult oncology; however, each patient requires a personalized assessment of risk.

Table 2.1Evaluation of risk and prophylaxis of TLS (adapted from Cairo et al.1).

Disease factors

Neoplasms that are either highly proliferative or highly sensitive to cytotoxic therapy (there is considerable overlap between these two groups) present a particularly high risk of TLS. High-grade non-Hodgkin’s lymphoma (in particular Burkitt’s lymphoma) and acute lymphoblastic ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.